Tennessee, 2004

Flash Flooding in Tennessee, July 5, 2004

July 5, 2004 · NWS MRX · 2 events in 2 counties and zones

2 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before the first event at Jul 5, 3:06 PM EST, 1 hour 54 minutes earlier.

Area forecast discussion, Jul 5, 3:06 PM EST, 1 hour 54 minutes before
AREA FORECAST DISCUSSION...UPDATE
NATIONAL WEATHER SERVICE MORRISTOWN TN
405 PM EDT MON JUL  5 2004

.UPDATE DISCUSSION...HAVE ISSUED ZONES WITH SEVERE THUNDERSTORM
WATCH HEADLINES. NO UPDATE ON ZONES, JUST ON THIS DISCUSSION. MAIN
THREAT IS DAMAGING WINDS, THOUGH SOME HAIL CANNOT BE RULED OUT.

&&

.PRELIMINARY POINT TEMPS/POPS...
CHATTANOOGA AIRPORT, TN  71  93  70  88 /  50  30  20  40
KNOXVILLE MCGHEE TYSON AIRPORT, TN  71  91  70  87 /  70  30  20  40
OAK RIDGE, TN  70  91  69  86 /  70  30  20  40
TRI CITIES AIRPORT, TN  66  89  65  85 /  60  30  20  40

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.

&&

BB
Hazardous weather outlook, Jul 5, 5:05 AM EST, 11 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
605 AM EDT MON JUL 5 2004

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-005-
006-008-061000-
ANDERSON-BLEDSOE-BLOUNT SMOKY MTN-BRADLEY-CAMPBELL-CHEROKEE-
CLAIBORNE-CLAY-COCKE SMOKY MTN-EAST POLK-GRAINGER-HAMBLEN-HAMILTON-
HANCOCK-HAWKINS-JEFFERSON-JOHNSON-KNOX-LEE-LOUDON-MARION-MCMINN-
MEIGS-MORGAN-NORTH SEVIER-NORTHWEST CARTER-NORTHWEST COCKE-
NORTHWEST GREENE-NORTHWEST MONROE-NW BLOUNT-RHEA-ROANE-RUSSELL-
SCOTT TN-SCOTT VA-SEQUATCHIE-SEVIER SMOKY MTN-SOUTHEAST CARTER-
SOUTHEAST GREENE-SOUTHEAST MONROE-SULLIVAN-UNICOI-UNION-
WASHINGTON TN-WASHINGTON VA-WEST POLK-WISE-
605 AM EDT (505 AM CDT) MON JUL 5 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST TENNESSEE...SOUTHWEST
VIRGINIA AND EXTREME SOUTHWEST NORTH CAROLINA.

.DAY ONE (TODAY AND TONIGHT)...

THERE IS THE POTENTIAL THIS AFTERNOON AND EVENING FOR A FEW ISOLATED
THUNDERSTORMS TO PRODUCE DAMAGING WINDS...LARGE HAIL AND LOCALLY
HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN (TUESDAY THROUGH SUNDAY)...

A WEAK COLD FRONT WILL MOVE INTO THE AREA ON WEDNESDAY BRINGING THE
POSSIBILITY OF A FEW THUNDERSTORMS WITH DAMAGING WINDS...LARGE HAIL
AND LOCALLY HEAVY RAINFALL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY AND WEDNESDAY.

PLEASE STAY TUNED TO NOAA WEATHER RADIO OR VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/MRX.

DMG

In the hours before

Local storm report, Jul 5, 4:55 PM EST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
555 PM EDT MON JUL 05 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0530 PM     TSTM WND DMG     WARTBURG                36.10N 84.59W
07/05/2004                   MORGAN             TN   LAW ENFORCEMENT

            TREES DOWN COUNTYWIDE FROM 530 PM TO 600 PM EDT.

0540 PM     TSTM WND DMG     ROCKWOOD                35.87N 84.68W
07/05/2004                   ROANE              TN   LAW ENFORCEMENT

            TREE DOWN COUNTYWIDE FROM 540 PM TO 545 PM.

&&

FEF/GM

The radar

The Knoxville radar (KMRX), 107 km away, was scanning. The volume nearest the first event began at 22:01 UTC.

Open the radar archive at this moment

Event by event

2 flash flood. Local standard time, as filed.

Flash Flood, Roane

When
July 5, 5:00 PM EST to 7:15 PM EST
Where
Roane County, Kingston
Property damage
$10,000
Reported by
LAW ENFORCEMENT
Coordinates
35.848, -84.523 (the zone’s center; the record gives no point)

The basement of a home in Kingston was flood, damaging the structure and belongings.

Flash Flood, Blount

When
July 5, 6:00 PM EST to 8:15 PM EST
Where
Blount County, Countywide
Reported by
LAW ENFORCEMENT
Coordinates
35.687, -83.925 (the zone’s center; the record gives no point)

Numerous roads were flooded and closed countywide.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2004Every state in 2004This day in weather historyWarnings in Tennessee, July 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5410816, 5410817.